MAUDE Adverse Event Report: BD INFUSION THERAPY SYSTEMS INC. S.A. DE C.V. BD ANGIOCATH IV CATHETER FOR SPECIAL PLACEMENT; INTRAVASCULAR CATHETER

BD INFUSION THERAPY SYSTEMS INC. S.A. DE C.V. BD ANGIOCATH IV CATHETER FOR SPECIAL PLACEMENT; INTRAVASCULAR CATHETER
Model Number 382269
Medical Device Problem Code Retraction Problem (1536)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/19/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical device expiration date: unknown.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.Device manufacture date: unknown.(b)(4).
 
Event or Problem Description
It was reported that the bd angiocath¿ iv catheter for special placement broke off from the hub.An ultrasound was conducted on the horse, but the broken piece was not found.The infusion of medication was finished orally.The following information was provided by the initial reporter: currently use 14g 5.25¿ angiocath's as intravenous catheters for elective surgeries on horses.The catheters are placed in the jugular vein of the horse and sutured in place.We then place a light bandage over the catheter around the horses neck.Last week we found a patient with the catheter hub and extension set in place but the catheter portion broken off.The catheter had been used to administer medications about 1hr prior and all seemed to be ok.It is unknown if the catheter remained in the horse (not found on ultrasound) or the catheter pulled out and then broke.When looking at the catheter it looks more torn or split then snapped.We have been using these catheters for a long time and i believe this is the first instance that we have something like this occur.Ultrasound was used to see if the catheter broke in the horses chest but not visible.It could have broken external of the horse if the horse accidentally pulled the catheter out and could not locate any broken catheter in the horses straw bedding (catheter and straw are the same color).Horse is ok for now.Finished infusion via oral.
 
Additional Manufacturer Narrative
H.6.Investigation: to aid in the investigation of this incident, three picture samples were returned for evaluation by our quality engineer team.Through examination of the pictures, the catheter was observed broken near the tip of the adapter component.A part of the catheter can be seen remaining within the adapter/wedge component; therefore, it is possible that the catheter was pulled during use, resulting in the breakage.This is further supported by the characteristic shape of the remaining catheter.During the production process, all product is inspected prior to release.As a lot number was unknown for this incident, a review of the lot specific production history could not be performed.
 
Event or Problem Description
It was reported that the bd angiocath¿ iv catheter for special placement broke off from the hub.An ultrasound was conducted on the horse, but the broken piece was not found.The infusion of medication was finished orally.The following information was provided by the initial reporter: currently use 14g 5.25¿ angiocaths as intravenous catheters for elective surgeries on horses.The catheters are placed in the jugular vein of the horse and sutured in place.We then place a light bandage over the catheter around the horses neck.Last week we found a patient with the catheter hub and extension set in place but the catheter portion broken off.The catheter had been used to administer medications about 1hr prior and all seemed to be ok.It is unknown if the catheter remained in the horse (not found on ultrasound) or the catheter pulled out and then broke.When looking at the catheter it looks more torn or split then snapped.We have been using these catheters for a long time and i believe this is the first instance that we have something like this occur.Ultrasound was used to see if the catheter broke in the horses chest but not visible.It could have broken external of the horse if the horse accidentally pulled the catheter out and could not locate any broken catheter in the horses straw bedding (catheter and straw are the same color).Horse is ok for now.Finished infusion via oral.

Brand Name
BD ANGIOCATH IV CATHETER FOR SPECIAL PLACEMENT
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BD INFUSION THERAPY SYSTEMS INC. S.A. DE C.V.
periferico luis donaldo
colosio no. 579
nogales
MX 
MDR Report Key10833651
Report Number9610847-2020-00353
Device Sequence Number11765082
Product Code FOZ
UDI-Device Identifier30382903822691
UDI-Public30382903822691
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K013800
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number382269
Device Catalogue Number382269
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/19/2020
Supplement Date Received by Manufacturer02/09/2021
Initial Report FDA Received Date11/12/2020
Supplement Report FDA Received Date02/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;